Alert archive / Alabama / Wind Advisories in 2024

Wind Advisory 11, NWS Birmingham, AL

November 21, 202433 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Nov 21, 2024, 12:05 PM CST for 33 counties in Alabama. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2024, 12:05 PM CST (18:05 UTC)
Expired
Nov 21, 2024, 6:00 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 33 counties

Autauga County, AL, Bibb County, AL, Blount County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 13 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2344 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-148 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS74 KBMX 211805
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1205 PM CST Thu Nov 21 2024

ALZ011>015-017>029-031>038-040>045-047-220000-
/O.NEW.KBMX.WI.Y.0011.241121T1805Z-241122T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-Greene-Hale-Perry-Bibb-Chilton-Coosa-
Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore-Montgomery-
Macon-Lee-
Including the cities of Centreville, Hayneville, Marion, Oneonta,
Vernon, Sulligent, Tuskegee, Lafayette, Fayette, Opelika, Double
Springs, Roanoke, Valley, Alabaster, Pelham, Selma, Moundville,
Tuscaloosa, Alexander City, Heflin, Talladega, Pell City, Hoover,
Prattville, Moody, Wetumpka, Anniston, Birmingham, Eutaw,
Columbiana, Carrollton, Hamilton, Fort Deposit, Dadeville,
Lanett, Rockford, Tallassee, Auburn, Centre, Greensboro, Clanton,
Sylacauga, Montgomery, Jasper, Gadsden, and Ashland
1205 PM CST Thu Nov 21 2024

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 10 to 20 mph with gusts up to 40 mph.

* WHERE...Autauga, Bibb, Blount, Calhoun, Chambers, Cherokee, 
  Chilton, Clay, Cleburne, Coosa, Dallas, Elmore, Etowah, Fayette, 
  Greene, Hale, Jefferson, Lamar, Lee, Lowndes, Macon, Marion, 
  Montgomery, Perry, Pickens, Randolph, Shelby, St. Clair, 
  Talladega, Tallapoosa, Tuscaloosa, Walker, and Winston Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Trees 
  could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

12/Robinson
1 follow-up statement
456 
WWUS74 KBMX 211832
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1232 PM CST Thu Nov 21 2024

ALZ011>015-017>021-026>029-220400-
/O.NEW.KBMX.FZ.W.0003.241122T0900Z-241122T1400Z/
/O.CON.KBMX.WI.Y.0011.000000T0000Z-241122T0000Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-St. Clair-Talladega-Clay-Randolph-
Including the cities of Centre, Oneonta, Moody, Vernon,
Sulligent, Anniston, Fayette, Pell City, Talladega, Sylacauga,
Double Springs, Roanoke, Jasper, Hamilton, Gadsden, Ashland, and
Heflin
1232 PM CST Thu Nov 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM CST FRIDAY...

* WHAT...For the Wind Advisory, northwest winds 10 to 20 mph with 
  gusts up to 40 mph. For the Freeze Warning, sub-freezing 
  temperatures as low as 30 expected.

* WHERE...Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah, 
  Fayette, Lamar, Marion, Randolph, St. Clair, Talladega, Walker, 
  and Winston Counties.

* WHEN...For the Wind Advisory, until 6 PM CST this evening. For the 
  Freeze Warning, from 3 AM to 8 AM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Trees 
  could be blown down and a few power outages may result. Frost and 
  freeze conditions could kill crops, other sensitive vegetation and 
  possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

To prevent freezing and possible bursting of pipes they should be 
wrapped, drained, or allowed to drip slowly.

Those that have in ground sprinkler systems should drain them and 
cover above ground pipes to protect them from freezing.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

ALZ022>025-031>038-040>045-047-220400-
/O.NEW.KBMX.FR.Y.0009.241122T0900Z-241122T1400Z/
/O.CON.KBMX.WI.Y.0011.000000T0000Z-241122T0000Z/
Pickens-Tuscaloosa-Jefferson-Shelby-Greene-Hale-Perry-Bibb-
Chilton-Coosa-Tallapoosa-Chambers-Dallas-Autauga-Lowndes-Elmore-
Montgomery-Macon-Lee-
Including the cities of Centreville, Hayneville, Marion,
Tuskegee, Lafayette, Opelika, Valley, Alabaster, Pelham, Selma,
Moundville, Tuscaloosa, Alexander City, Hoover, Prattville,
Wetumpka, Birmingham, Eutaw, Columbiana, Carrollton, Fort
Deposit, Dadeville, Lanett, Rockford, Tallassee, Auburn,
Greensboro, Clanton, and Montgomery
1232 PM CST Thu Nov 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CST FRIDAY...

* WHAT...For the Wind Advisory, northwest winds 10 to 20 mph with 
  gusts up to 40 mph. For the Frost Advisory, temperatures as low as 
  33 will result in frost formation.

* WHERE...Autauga, Bibb, Chambers, Chilton, Coosa, Dallas, Elmore, 
  Greene, Hale, Jefferson, Lee, Lowndes, Macon, Montgomery, Perry, 
  Pickens, Shelby, Tallapoosa, and Tuscaloosa Counties.

* WHEN...For the Wind Advisory, until 6 PM CST this evening. For the 
  Frost Advisory, from 3 AM to 8 AM CST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Trees 
  could be blown down and a few power outages may result. Frost 
  could harm sensitive outdoor vegetation. Sensitive outdoor plants 
  may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

ALZ030-039-046-048>050-220400-
/O.NEW.KBMX.FR.Y.0009.241122T0900Z-241122T1400Z/
Sumter-Marengo-Bullock-Russell-Pike-Barbour-
Including the cities of Livingston, Troy, Phenix City, Eufaula,
Demopolis, Linden, and Union Springs
1232 PM CST Thu Nov 21 2024

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CST FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost formation.

* WHERE...Barbour, Bullock, Marengo, Pike, Russell, and Sumter 
  Counties.

* WHEN...From 3 AM to 8 AM CST Friday.

* IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive 
  outdoor plants may be killed if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

12/Robinson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Nov 21, 11:23 AM CST, 42 minutes earlier.

Area forecast discussion, Nov 21, 11:23 AM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
Issued by National Weather Service Little Rock AR
1123 AM CST Thu Nov 21 2024

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 345 AM CST THU NOV 21 2024

Key Message:

- Potential for a light freeze and patchy frost Friday morning.

A pressure gradient will maintain cool and dry northwest flow across
the region in the short term. Wind gusts upwards of 30 mph are
expected today and upwards of 25 mph on Friday. The main forecast
item is the cold weather Friday morning and the potential for a
frost/freeze. A cold advection regime should maintain winds between
5-10 mph Thursday night/Friday morning. Sheltered could trend a tad
lighter. This will be a key factor in regards to mixing and its
implications on radiational cooling as well as frost formation. For
example, Thursday night, the temperature at Gadsden dropped to 34F
and then quickly rose 10 degrees once the breeze kicked back in. NBM
probabilities show the best potential for (briefly) reaching the
freezing mark to be across the northern-tier counties. That could be
offset by the wind. And, a breeze would also tend to keep frost from
being widespread. We'll revisit this in a few hours in regards to
frost/freeze alerts.

89^GSatterwhite

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 345 AM CST THU NOV 21 2024

Key Message:

- A widespread frost/freeze is expected Saturday morning that will
  likely end the growing season in many locations.

Following a breezy and chilly day on Friday, the surface ridge is
expected to build into the Deep South by Friday night and
Saturday morning. Under mostly clear skies and light winds with
the ridge overhead, ideal radiational cooling will drop
temperatures down into the upper 20s to lower 30s in many
locations. Widespread frost is also expected, and therefore frost
& freeze products will be needed. The growing season will come to
an end across a vast majority of Central Alabama as a result.
Another frost will be likely once again on Sunday morning, but
otherwise we'll see moderating temperatures through the weekend.
High temperatures will warm significantly by Monday and Tuesday as
warm air advection kicks in and a zonal flow pattern aloft sets
up over much of the CONUS. Global guidance then begins to diverge
after Tuesday of next week as the next system approaches from the
west by Thanksgiving. With the uncertainties, I've kept the
persistence forecast in place in terms of PoPs through Wednesday,
while forecast temperatures remain above NBM guidance and closer
to an operational model blend.

56/GDG

&&

.AVIATION...
(18Z TAFS)
Issued at 1120 AM CST THU NOV 21 2024

VFR conditions are expected through the period. Wind direction will
be out of the northwest, with gusts up to 25-30 mph through
Thursday evening. Wind speeds will lower during the late evening and
overnight period, as wind shear conditions set up across the
forecast area.

71

&&

.FIRE WEATHER...

Rain-free weather is expected over the next few days with dry
northwest flow. Today will be on the breezy side with gusts upwards
of 30 mph, upwards of 25 mph on Friday, and finally much lighter on
Saturday. Afternoon minimum RHs are forecast to be in the upper 20s
to lower 30s today, and the 40-percent range on Friday and Saturday
(perhaps isolated upper 30s). Overnight recovery should include RHs
in the 70 and 80 percent range Thursday night and at or near 100%
Friday and Saturday nights.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  33  51  31 /   0   0   0   0
Anniston    56  34  51  34 /   0   0   0   0
Birmingham  55  35  51  33 /   0   0   0   0
Tuscaloosa  57  36  53  34 /   0   0   0   0
Calera      57  36  53  36 /   0   0   0   0
Auburn      57  37  52  36 /   0   0   0   0
Montgomery  60  36  55  34 /   0   0   0   0
Troy        60  37  54  35 /   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...89^GSatterwhite
LONG TERM....56
AVIATION...71
Hazardous weather outlook, Nov 21, 3:42 AM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
342 AM CST Thu Nov 21 2024

ALZ011>015-017>050-221245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
342 AM CST Thu Nov 21 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 12:32 PM CSTFrost AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 19 more19 hr
Nov 21, 12:32 PM CSTFreeze WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 8 more19 hr

Nearby

Wind Advisories in Alabama, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.